Skip to content

Diabetes Health Center

Select An Article

How to Handle an Insulin Overdose

Font Size

What to Do During an Insulin Overdose continued...

Don't worry about pushing your sugar too high if it's only for a short time. One high level won't hurt you, but a very low sugar level can.

Of course, if you're unconscious or too confused or are having seizures, those around you will need to take control. Give your family and friends these instructions:

  • If you lose consciousness, they should call 911 immediately.
  • They may need to inject you with glucagon, an insulin antidote. If you’re prone to low blood sugar, ask your doctor if you should have glucagon on hand at home.
  • If you're alert enough to follow instructions, they should give you sweet juice to drink.
  • If your symptoms don't steadily improve over the next hour, they should call 911.

How to Prevent an Insulin Overdose

Follow these steps:

  • Keep a consistent schedule.
  • Eat something at every mealtime. Even if you're not hungry, have some bread, a glass of skim milk, or a small serving of fruit. Never skip meals when you've taken insulin.
  • Be prepared. Expect that you'll have insulin complications at some point. Pack hard candies in your bag and your partner's. Keep some in the car and in your travel bag, too.
  • Make sure friends and family know the way you react to hypoglycemia so they can take action if your low blood sugar levels make you confused.
  • Wear a medical alert bracelet that says you use insulin.

WebMD Medical Reference

Reviewed by Brunilda Nazario, MD on April 29, 2014
Next Article:

Today on WebMD

Diabetic tools
Symptoms, diagnosis, treatment, and more.
woman flexing muscles
10 strength training exercises.
Blood sugar test
12 practical tips.
Tom Hanks
Stars living with type 1 or type 2.
kenneth fujioka, md
Can Vinegar Treat Diabetes
Middle aged person
Home Healthcare

Prediabetes How to Prevent Type 2 Diabetes
type 2 diabetes
food fitness planner